Medindia

X

American Sports Star Teenager Dies Due To Overdose Of Muscle Cream

by Medindia Content Team on  June 11, 2007 at 5:59 PM Drug News   - G J E 4
American Sports Star Teenager Dies Due To Overdose Of Muscle Cream
In a documented first -of -its-kind case, a teenager died due to an overdose of muscle cream, used to soothe aching muscles. Arielle Newman, 17, from Staten Island, New York was examined after death and a surprisingly high amount of methyl salicylate, the active ingredient found in such creams, was discovered in her body.
Advertisement

Various companies such as Johnson and Johnson produce such creams meant to ease muscle strain and tension caused by too much exercise. The products such as Bengay, Icy Hot etc., contain ingredients that relax the muscles. Instructions are given to not exceed applications of 3 or 4 times per day.

Advertisement
The medical examiner's spokeswoman, Ellen Borakove, said the teen used "topical medication to excess." She said it was the first time that her office had reported a death from using a sports cream. In addition to spreading the muscle cream on her legs between track meets, Newman was using adhesive pads containing the anti-inflammatory, plus an unspecified third product containing the chemical, Borakove said. The products were used and the chemical absorbed over time, she said.

Newman, who garnered numerous track awards, died April 3. Methyl salicylate poisoning is unusual, and deaths from high levels of the chemical are rare.

Says Edward Arsura, chairman of medicine at Richmond University Medical Center: "Chronic use is more dangerous than one-time use. Exercise and heat can accentuate absorption." Dr. Ronald Grelsamer, of Mount Sinai Medical Center, said Newman had a very abnormal amount of methyl salicylate in her body. "She either lathered herself with it, or used way too much, or she used a normal amount and an abnormal percentage was absorbed into her body," he said.

Johnson & Johnson, the makers of Bengay, expressed sympathy for the family and reminded consumers about "the importance of reading the label on this and all over-the-counter medicines to ensure safe and proper use", in a prepared statement.

The label on Ultra Strength Bengay says the product should be applied no more than three or four times daily and consumers should stop and see a doctor if the condition worsens or symptoms persist for more than a week, spokeswoman Meghan Marschall said.

Source: Medindia
ANN/C
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All